I was on a run earlier today and it dawned on me: My surgery was 6 months ago today! If I had one word to summarize the entire experience, I would have to claim that I actually needed two words: Treacherous and grace. Treacherous, because (where do I even begin?) this has been the hardest six months of my life. Trust me friends, any time you think you might need to be admitted to the hospital for extreme anxiety and insomnia, nearing a possible mental breakdown – well, that’s not even close to a good time. It was pretty horrible, and for weeks on end I would bawl my eyes out at 3, 4, or 5 am, begging the Lord to please ease the anxiety and to let me sleep. There were a few times when I didn’t sleep at all, and several nights were I only slept a couple of hours.
The grace part– also playing a huge role in this whole ordeal– came frequently. The days following those awful nights my parents or my mother in law often came and helped me – I was too anxious to rest during the day– but they would babysit so that I could get a run in or just “be” with me to help me keep my spirits up. It was a tremendous help and I am grateful that we live near our family!
After trying every supplement out there to help increase my estrogen levels or to ward off anxiety (none of which helped very much), I ended up on my last resort choice: a low dose antidepressant. I really, really, really wanted to avoid going on one, just because everyone says that getting off of them is no picnic. And when you’re anxious already, the thought of being even MORE anxious (while getting off the antidepressant) feels impossible. But I started the antidepressant. Around that time I learned that I also needed a second minor surgery for a complication I had had with the first surgery. Fear was welling up in me as I thought about being given medications in the OR that didn’t agree with me or that caused me to panic. By God’s grace, on the day of my second surgery, the antidepressant had already started working (it takes about 6 weeks to be working completely) and I had NO anxiety that day!
The recovery from the second surgery was a breeze, and if I recall correctly, I think I took Motrin once post-op. One weird thing that happened on the day of the surgery was that I developed muscle twitching in my right arm that literally kept me up at night. I had no idea what caused it (my IV hadn’t even been in that arm), but I started taking a multivitamin daily and it went away within two weeks. By that point though, I was wondering if it was ever going to go away.
After six weeks on the antidepressant, I started being able to fall asleep on my own at a reasonable hour. That was great! The antidepressant does have a few side effects though. I’ve noticed that I never cry now. And sometimes, I feel like I would “like” to cry, but no tears come. It’s weird. The dosage is low, so I still feel lots of joy and occasionally some lows too. I’ve heard some people say they feel emotionally “flat” on antidepressants. That’s definitely not how I feel, but I would like to cry sometimes. Crying (within reason) is healthy!
What else? I was unable to work for weeks during this time. Once my sleep normalized and the panic attacks went away I was able to work again. I’ve really enjoyed being back at work! I also cut way back on being involved on the worship team at church. I noticed that my voice quality had totally tanked and that I never slept the night before church. Now that I’m on the antidepressant, I’m just filling in occasionally for our worship leader when he’s out of town. I still seem to sleep horribly the night before, but at least I’m not too nervous to sing and my voice quality has returned.
The last 6 days have been hard. After sleeping great for 6 weeks, I suddenly stopped sleeping well and the anxiety (muted this time around) returned. I’m back on sleep meds for the time being. I’m not sure if it’s from working a lot of late hours at work and getting behind on sleep, or from my exercise slacking off lately, or if it has something to do with my cycle (which is largely a total mystery to me now) or what? It’s been frustrating. But… God gives grace, and I don’t have to look very hard to see it. I’ve been more diligent to get my exercise in every day and that seems to help some.
During this time, I have been so grateful for my husband and children. My husband has been incredibly supportive. I still can’t sleep in our bed at night, which is a real bummer. This trial has brought us together, and our communication has become even better. So thankful for our marriage! Also, the kids have brought so much joy to my heart. And frankly, having to get up and take care of them at 6:30 am every morning has been hard but it’s been a life saver also, because it got my focus off of me and my misery rather quickly. Kids have a lot of needs, and for that I am grateful!
So that’s my long saga about the last 6 months! If I had any advice to give (not that anyone’s asking), I would say think twice about having your ovaries or uterus removed, unless you plan to take estrogen. I know women who have been thrown in menopause from just having one ovary or just their uterus removed. As far as I know, there are two vessels that supply blood to each ovary, and when the uterus is removed, one of those vessels is removed. This means that there is less blood supply to the ovary after surgery, and it can cause either a sudden menopause or an earlier-than-expected menopause, often within 5 years after surgery. If you have severe endometriosis like me, or if you had breast cancer or issues with blood clots, estrogen replacement is not an option.
On that somber note, here’s a few photos from the past couple of months. 🙂